Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS Wilmington, NC

June 29, 2002Georgetown County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 29, 2002, 4:59 PM EDT for Georgetown County, South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2002, 4:59 PM EDT (20:59 UTC)
Expired
Jun 29, 2002, 6:00 PM EDT
In force
61 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 103 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 292059
SVRILM
SCC043-292200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
459 PM EDT SAT JUN 29 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 600 PM EDT

* AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  PLANTERSVILLE...OR ABOUT 10 MILES WEST OF MURRELLS INLET...MOVING
  SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WEDGEFIELD PLANTATION AT 525 PM
   OATLAND AT 535 PM
   GEORGETOWN AT 540 PM
   GRAVES AT 555 PM

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

JAQ

LAT...LON 3350 7906 3365 7917 3350 7952 3329 7938

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:25 PM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 29, 1:25 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
125 PM EDT SAT JUN 29 2002

FRONT HAS SNAKED ALONG THE OHIO VALLEY AND INTO NORTHERN NC...WHILE
A TROF RESIDED FROM EASTERN NC INTO EAST CENTRAL SC. AN UPPER TROF
WAS LOCATED OFF THE NORTHEAST AND MID-ATLANTIC COASTS W/ A WEAKNESS
LAGGING BACK ACROSS THE CAROLINAS. A COUPLE RIPPLES (ONE ENTERING SC
AND ANOTHER ACROSS AL) WILL PASS MAINLY S OF HERE LATER TODAY AND
THIS EVENING. MEANWHILE ON A SMALLER SCALE...WIDELY SCT SHRA HAVE
DEVELOPED IN AN AREA OF SLIGHTLY BETTER MOISTURE CONVERGENCE INVOF
THE SEA BREEZE INFLECTION POINT OVER BRUNSWICK AND NEW HANOVER
COUNTIES...WHILE ADDITIONAL STORMS HAVE DEVELOPED ACROSS CENTRAL
PORTIONS OF SC AND ILM/S FAR WRN ZONES W/ MOTION TO THE S-SE.

ONLY EXPECT WIDELY SCT TO MINIMAL SCT COVERAGE TONIGHT W/ SHRA/TSRA
RANDOMLY DISPERSED ALONG A WEAKENING SEA BREEZE...OTHERWISE WEAK
CONVERGENCE IS ANTICIPATED ALONG THE FRONT TO SUPPORT ADDITIONAL
SHRA/TSRA. DRY AIR ABV H7 WILL ALSO LIMIT COVERAGE. SHRA/TSRA SHOULD
WEAKEN/DSIPT AS HEATING EFFECTS DIMINISH THIS EVENING. THE COLUMN
WILL BE MOSTLY DRY SUN/MON W/ DEEPER NLY FLOW EXPECTED...NO POPS
NEEDED. A BLEND OF ETA/AVN/NGM NUMBERS LOOKS GOOD THROUGH THE FCST
PD.

EXTENDED TUE THROUGH SAT: THE FCST AREA WILL BE ON THE WRN FRINGES
OF SFC RIDGE AND THE ERN FRINGES OF AN UPPER RIDGE. COULD BE ENOUGH
OF A WEAKNESS ALOFT TO SUPPORT WIDELY SCT DIURNAL CONVECTION TUE...
POSSIBLY A LITTLE MORE COVERAGE WED W/ A LITTLE MORE CONVERGENCE
AVAILABLE ALONG A SFC TROF. FOR THU...THINK THAT WE/LL SEE WARMING
ALOFT AS THE WEAK UPPER TROF SHIFTS OFF THE COAST. SHOULD ALSO SEE
THE BEST MSTR DISPLACED OFF THE COAST. FOR THE LAST COUPLE DAYS
THE FA SHOULD BE UNDER THE INFLUENCE OF RIDGE ALOFT...NOT PLANNING
ANY MENTION OF SHRA/TSRA HEADING INTO THE WEEKEND. OPRNL/ENSEMBLE
TEMPS LOOK REASONABLE AND DO NOT DEVIATE MUCH FROM CLIMO.

CWF: W/ A FRONT SINKING INTO THE VICINITY THE WIND PARAMETERS BECOME
MUDDY. FOR TONIGHT...THINK WE/LL SEE A PERIOD OF LGT/VRBL CONDITIONS
W/ THE PRES TROF OVERHEAD...THEN NELY FLOW LATE ACROSS OUR NORTHERN
LEGS. AS THE FRONT WASHES-OUT WILL SEE THE FLOW BECM ELY SUN...THEN
A CONTINUATION OF VEERING WIND TO A SLY DIR BY MON AS THE WATERS
BECOME INFLUENCED BY BERMUDA RIDGING. WAVEWATCH III SHOWS SUBSIDING
TREND IN SEA HEIGHTS AND THIS APPEARS REASONABLE. NO FLAGS REQUIRED.

FCSTID = 29
PRELIMINARY NUMBERS...
ILM  71 88 68 89 /  20 10 10  0
LBT  69 91 67 91 /  30 10 10  0
FLO  70 92 68 92 /  30 10 10  0
MYR  71 86 69 85 /  20 10 10  0

.ILM...
NC...NONE.
SC...NONE.

PFAFF

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 4:05 PM EDTSevere Thunderstorm WarningILMWilliamsburg55 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.